New York, 2023Hail and Damaging Winds in New York, June 2, 2023
June 2, 2023 · NWS ALY · 17 events in 6 counties and zones
An upper-level disturbance brought scattered showers and thunderstorms to portions of eastern New York on June 2, 2023, mainly across areas west of the Hudson River. Some of these thunderstorms became severe producing hail up to around 1 inch in diameter and damaging wind gusts downing trees and wires.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance brought scattered showers and thunderstorms to portions of eastern New York on June 2, 2023, mainly across areas west of the Hudson River. Some of these thunderstorms became severe producing hail up to around 1 inch in diameter and damaging wind gusts downing trees and wires.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 2, 9:25 AM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 2, 9:25 AM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1025 AM EDT Fri Jun 2 2023
.SYNOPSIS...
An upper level disturbance dropping south out of Canada will
bring some clouds, along with the chance for some scattered
showers and thunderstorms this afternoon and evening. Cooler
temperatures are expected for the weekend into early next week,
with some additional showers expected during the week as well.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1025 AM EDT...Large upper level ridge has retrograded
westward and is now centered over lower Michigan. Meanwhile, a
an upper level disturbance is located well northeast of the
region over Quebec and Labrador and this will be dropping
southward towards the region.
Visible satellite imagery continues to show fairly clear skies
for the morning hours. There have been some passing mid and high
level clouds, mainly for northern areas. With strong surface
heating already underway, some diurnal cumulus will begin to
form over the high terrain over the next few hours. Some signs
of convection can already be seen well northeast of the region,
with a few thunderstorms already developing south of Quebec
City, as well as across the far eastern Gaspe Pennisula of far
eastern Quebec.
CAMs suggest some showers and thunderstorm activity may initiate
across our area by the early to mid afternoon hours.
Differential heating may allow the activity to initially form
across the high terrain of the Adirondacks, as well as southern
Vermont. This activity looks fairly isolated to scattered, but
it will be drifting southward. Meanwhile, somewhat more
widespread activity looks to occur across northern and eastern
New England, as it will be a little closer to a surface boundary
and the upper level disturbance.
Surface temps have already warmed into upper 70s to low 80s in
valley areas and will continue to rise. Max temps should reach
the upper 80s to low 90s in valley areas, with low to mid 80s in
the high terrain. Surface dewpoints are a little higher than
recent days as well, with values reaching the upper 50s to near
60. With the warm and more humid air mass in place, there will
be abundant instability in place today. Model guidance suggests
SBCAPE values will reach 1500-2000 J/kg across much of the area
by the mid afternoon hours. The low-level lapse rates will be
rather high due to the strong heating.
With the upper level disturbance still quite far away, there
won't be much shear this afternoon. 0-6 km bulk shear values
will generally be under 20 kts. The strong low-level lapse rates
and decent mid level lapse rates (around 6 to 6.5 deg C/km),
could allow for some updrafts, but storms will be disorganized
and pulse-like in nature due to the lack of shear. As a result,
they look to develop and fall apart rather quickly. With the
inverted v low-level sounding, there could be some gusty winds
as storms collapse. Gusts may wind up in the 30-50 mph range, so
they will probably be sub-severe, but a few downed tree limbs
and other minor issues can't be ruled out today. Can't rule out
some small hail, but no large hail looks to occur today.
While some downpours are possible, heavy rainfall doesn't appear
to have a flood threat for today. It has been dry over the
region over the last few weeks and rainfall is much needed.
PWATs aren't excessive and training convection is not
anticipated today. While storms won't move too fast, they
should develop/die off fairly quickly, so the threat for flash
flooding looks very low today. Some brief ponding on roadways
can't be ruled out, but that should be the only minor water-
related issue today.
Showers and thunderstorms may linger into the evening hours, but
should start to wane by later in the evening with the loss of
daytime heating.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Upper cut off low forms in or near eastern New England and low
level flow becomes north to northeast as cold advection occurs
through Saturday from northern New England. The core of the
upper cold pool should be east of our region but some lingering
showers are expected through Saturday morning before a gradual
break up of the clouds is expected. There should be some
sunshine in the afternoon, especially in areas west of the
Hudson Valley, with clouds lingering much longer from the Hudson
Valley through Western New England. Highs Saturday in the mid
60s to around 70 with some lower 70s in far western areas that
will have the most sunshine Saturday.
Continued clearing Saturday night and partly to mostly sunny
Sunday with the most clouds in western New England, closest to
the slowly departing upper low. An isolated shower cannot be
ruled out in western New England through Sunday. Highs Sunday in
the upper 60s to lower 70s with a few mid 70s in parts of the
Hudson Valley along and south of the Capital Region. Partly
cloudy to mostly clear Sunday night into early Monday morning.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Unsettled weather is expected through the period with below normal
temperatures.
An upper low that developed along the New England Coast is expected
to be moving eastward away from the region Monday. However, short
wave energy dropping southward from east of Hudson's Bay is expected
to result in the development of another upper level low. This low is
expected to be positioned over the Northeast with short waves rotating
about it as it lingers over the region. There are some differences
in the guidance about how far south and west the broader trough gets.
Guidance does indicates this low should shift eastward by the end
of the period, however additional short waves maintain a longwave
trough over the eastern CONUS.
Expecting temperatures to run 5 to 10 degrees below normal with
daily highs in the upper 50s to lower 70s and nighttime lows in
the 40s to lower 50s.
The Climate Prediction Center's 6-10 Day/June 7-11 and 8-14 day/June
9-15 temperatures outlooks favor below normal with the precipitation
outlooks near normal.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Through 12/SAT...High pressure across the region will weaken
and a disturbance will approach from the north. The dry atmosphere
across the area will moisten up. Patchy cloud cover will be on
the increase this afternoon. Scattered showers and thunderstorms
are expected this afternoon and tonight, however impacts on
individual TAFs sites are uncertain. From 22Z/Fri-02Z/Sat is
when convection should be at its greatest coverage so have focus
thunderstorms in this window with a TEMPO group and showers
prevailing in TAFs. Trends will be monitored and TAFs amended as
necessary. Ceilings will lower with MVFR and possibly IFR overnight.
A light north-northeast flow will develop at less than 10 knots.
Outlook...
Saturday Night: Low Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Moderate Operational Impact. Chance of SHRA.
Monday Night: Moderate Operational Impact. Chance of SHRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...NAS
LONG TERM...IAA
AVIATION...IAA
Hazardous weather outlook, Jun 2, 3:05 AM EST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
405 AM EDT Fri Jun 2 2023
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-031100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
405 AM EDT Fri Jun 2 2023
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.
.DAY ONE...Today and tonight.
There is a chance for thunderstorms this afternoon into tonight. Some
thunderstorms could contain frequent lightning, small hail, gusty
winds and locally heavy rain.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 2, 11:39 AM EST, 14 minutes before
Special Weather Statement
National Weather Service Albany NY
1239 PM EDT Fri Jun 2 2023
NYZ039-040-082-021715-
Southern Fulton NY-Northern Fulton NY-Montgomery NY-
1239 PM EDT Fri Jun 2 2023
...A strong thunderstorm will impact portions of south central Fulton
and central Montgomery Counties through 115 PM EDT...
At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gloversville, moving south at 15 mph.
HAZARD...Winds in excess of 30 mph, pea size hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rains could cause ponding of water on
roadways.
Locations impacted include...
Gloversville, Johnstown, Fonda, Tribes Hill, Berkshire, Fultonville,
Bleecker, Auriesville, Meco, West Bush, Smiths Corners, Progress,
Bleecker Center, Church Corners, Sammonsville, Bowlers Corners,
Dennies Crossing, Berryville, Hale Mills and Kingsboro.
This includes Interstate 90 near exit 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4316 7444 4317 7432 4293 7426 4292 7445
TIME...MOT...LOC 1639Z 353DEG 13KT 4307 7437
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PicardThunderstorm Wind, Montgomery
- When
- June 2, 11:53 AM EST
- Where
- Montgomery County, 1.22 mi NW of Fonda
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.964, -74.415
Trees and wires were downed in the Town of Mohawk including Commons Road between Veeder Road and State Highway 334 and Hickory Hill Road between Gunnerson Lane and Reservoir Road.
Thunderstorm Wind, Schoharie
- When
- June 2, 1:08 PM EST
- Where
- Schoharie County, 0.73 mi ENE of Middleburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.604, -74.337
Trees were downed on Scribner Avenue and Middlefort Road in the Town of Middleburgh.
Thunderstorm Wind, Fulton
- When
- June 2, 1:40 PM EST
- Where
- Fulton County, Northville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.230, -74.180
Two large trees were downed in Northville.
Thunderstorm Wind, Ulster
- When
- June 2, 1:50 PM EST
- Where
- Ulster County, Wawarsing
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.750, -74.370
Two trees were downed in Napanoch.
Hail, Ulster
- When
- June 2, 2:55 PM EST
- Where
- Ulster County, 0.86 mi SE of Woodstock
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.040, -74.110
Nickel size hail was reported near Woodstock.
Hail, Ulster
- When
- June 2, 3:00 PM EST
- Where
- Ulster County, 0.86 mi NE of Glenford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.010, -74.110
Estimated 1 inch hail fell near West Hurley.
Thunderstorm Wind, Ulster
- When
- June 2, 3:20 PM EST
- Where
- Ulster County, 0.69 mi N of Boiceville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.010, -74.270
A large tree was downed in Boiceville.
Hail, Ulster
- When
- June 2, 3:21 PM EST
- Where
- Ulster County, Ashokan
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.970, -74.200
Estimated 1 inch hail fell near Ashokan.
Hail, Herkimer
- When
- June 2, 3:23 PM EST
- Where
- Herkimer County, 0.51 mi W of East Herkimer
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.030, -74.980
Estimated 1 inch hail fell near Herkimer.
Thunderstorm Wind, Herkimer
- When
- June 2, 3:24 PM EST
- Where
- Herkimer County, 0.67 mi SSW of Mohawk
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.011, -75.003
A tree and wires were downed near the intersection of Michigan Street and Walnut Street in the Village of Mohawk.
Hail, Herkimer
- When
- June 2, 3:25 PM EST
- Where
- Herkimer County, 0.51 mi E of Mohawk
- Measured
- 1.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.020, -74.990
Hail up to 1.50 inches fell near Herkimer.
Thunderstorm Wind, Herkimer
- When
- June 2, 3:45 PM EST
- Where
- Herkimer County, 0.71 mi NNE of East Schuyler
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.059, -75.064
Trees and wires were downed on Watkins Road.
Thunderstorm Wind, Ulster
- When
- June 2, 3:50 PM EST
- Where
- Ulster County, 0.5 mi NE of Hurley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.926, -74.064
Multiple trees and large limbs were downed in the Town of Hurley.
Thunderstorm Wind, Herkimer
- When
- June 2, 3:56 PM EST
- Where
- Herkimer County, 2.13 mi NNW of Johnson Corners
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.100, -75.080
A single tree was downed blocking Mowers Road near Bush Road in the Town of Schuyler.
Thunderstorm Wind, Herkimer
- When
- June 2, 4:06 PM EST
- Where
- Herkimer County, 1.42 mi NW of East Winfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.892, -75.153
A single tree was downed blocking Sale Road near West Winfield.
Thunderstorm Wind, Dutchess
- When
- June 2, 5:08 PM EST
- Where
- Dutchess County, 0.7 mi WSW of Pawling
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.567, -73.613
A large tree and wires were downed on Old Route 55 near Pawling.
Hail, Dutchess
- When
- June 2, 5:12 PM EST
- Where
- Dutchess County, 0.86 mi SE of Woodinville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.560, -73.620
Hail around 1 inch in diameter fell near Pawling. Size was estimated via social media images.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Nebraska, June 2, 2023$5.2 million · EF0 · 5 events
- Tornadoes and Flash Flooding in Texas, June 2, 2023$150,000 · EF1 · 48 events
- Flash Flood in Montana, June 2, 2023$1.6 million · 1 event
- Flash Flood and Hail in Massachusetts, June 2, 2023$835,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Texas, June 2, 2023$61,000 · 1.5 in hail · 10 events
- Damaging Winds in Alabama, June 2, 2023$22,000 · 52 kt wind · 14 events
- Rip Current in Florida, June 2, 20233 injured · 1 event
- Flash Flood and Damaging Wind in Massachusetts, June 2, 2023$30,000 · 50 kt wind · 2 events
- Tornado and Flash Flooding in Texas, June 2 to 4, 2023EF0 · 21 events
- Flood and Damaging Winds in Texas, June 2, 202372 kt wind · 7 events
- Hail and Damaging Winds in New Hampshire, June 2, 20231.25 in hail · 7 events
- Flash Flooding and Flood in Montana, June 2 to 3, 20236 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105326, 1105327, 1105354, 1105362, 1105381, 1105373, 1105386, 1105382, 1105392, 1105393, 1105394, 1105395, 1105397, 1105396, 1105398, 1105400, 1105399.